Hail, Hettinger
- When
- August 26, 2:22 PM MST to 2:26 PM MST
- Where
- Hettinger County, 13.81 mi NNE of Burt
- Measured
- 2.5 in hail
- Property damage
- $60,000
- Reported by
- Law Enforcement
- Coordinates
- 46.560, -102.060
There was damage to vehicles and roofs.
An upper level short wave trough approached the area in the late afternoon and early evening when enhanced instability was noted. Thunderstorms developed, with some becoming severe over southwest North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An upper level short wave trough approached the area in the late afternoon and early evening when enhanced instability was noted. Thunderstorms developed, with some becoming severe over southwest North Dakota. Several law enforcement vehicles were damaged by large hail in Grant County, while tennis ball sized hail was reported in Hettinger County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 26, 12:33 PM MST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 233 PM CDT Sat Aug 26 2017 .SHORT TERM...(This evening through Sunday) Issued at 233 PM CDT Sat Aug 26 2017 Thunderstorm potential, mainly south and west of the Missouri River, is the main weather concern through this evening. As of 19 UTC, weak, elevated convection continues in advance of a mid-level impulse in northwest flow aloft that's characterized by a RAP-analyzed vorticity maximum approaching southwestern ND. Weak low-level flow is contributing to correspondingly weak mixing of the lower atmosphere, which is in part helping to maintain an area of upper 50s to lower 60s F dewpoints across most of western and central ND. That in turn is yielding MLCAPE of 1500-2000 J/kg. Effective-layer shear this afternoon and evening is expected to range from only 20 kt in the Turtle Mountain region (where the threat of severe storms is thus negligible) to 30 to 40 kt in western and south central ND. The primary uncertainty with the convective forecast relates to the coverage of surface-based storms in the late afternoon and evening due to a combination of weak low-level convergence, the fact that the primary forcing aloft tied to the mid-level wave will be focused in western SD by 00 UTC, and potential capping shown in some model soundings. In regard to the latter concern, soundings from the 12 UTC NAM suggest MLCIN in excess of -75 J/kg will persist through early evening, while more recent RAP output suggests MLCIN may be more minimized in favor of at least a few boundary-layer-based storms, mainly in far southwestern ND. While uncertainty in storm coverage continues, we have to note that trends in the most recent HRRR and ESRL-HRRR runs reversed their prior course of a muted event and instead are starting to favor a severe risk centered on the Hettinger, Mott, and Elgin areas in the 21-00 UTC time frame. Given those trends, we chose to continue explicitly mentioning a risk of severe storms in the gridded and point-and-click forecasts across all of southwest and into Grant and Sioux Counties in far south central ND through the early evening. Weak low-level wind fields and deep west-northwest flow above 700 mb will yield elongated straight-line hodographs in favor of splitting storms and multicell clusters, but the CAPE and shear setting, mid-level lapse rates around 7 C/km, and sounding analog matching techniques all favor a severe hail and wind risk with any established storms. We will continue advertising hail up to the size of half dollars and wind gusts up to 60 mph as the primary hazards, though again, storm coverage is uncertain and if anything we may end up with only one or two severe storms before the main event becomes established further south in SD. Otherwise, a surface high is expected to shift southward into the area tonight and Sunday. We leaned on the cooler edge of guidance for lows tonight given the proximity of the surface ridge, with forecast lows from the upper 40s to lower 50s F. Patchy fog may form given light winds and minimal low-level turbulence, but we refrained from adding it to the forecast at this time since not much support exists for its formation in deterministic high- resolution guidance. Highs by Sunday afternoon are forecast to range from the upper 70s F in the James River valley to the mid 80s F in western ND. .LONG TERM...(Sunday night through Saturday) Issued at 233 PM CDT Sat Aug 26 2017 Warm and mainly dry weather is forecast next week under the influence of a 500 mb ridge that is forecast to amplify out of the western U.S. and into the northern Plains. The 00 and 12 UTC GFS and ECMWF and their ensembles support widespread highs in the 80s to lower 90s F, with the warmest days possibly coming Tuesday and Friday. A lee surface trough will likely be present in eastern MT during this period, and could offer a non-zero risk of convection depending on low-level moisture return, but in the probability of precipitation will generally be low until the ridge flattens late in the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 233 PM CDT Sat Aug 26 2017 VFR conditions will prevail this afternoon through Sunday morning. However, there is a chance of thunderstorms in parts of western and central ND this afternoon and evening. A few storms could be severe in the southwest and far south central. Patchy fog is also possible tonight and Sunday morning, with potential sub-VFR conditions, but confidence in its occurrence was too low to mention in the 18 UTC TAFs. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CJS LONG TERM...CJS AVIATION...CJS
Hazardous Weather Outlook National Weather Service Bismarck ND 251 PM CDT Sat Aug 26 2017 NDZ001>005-009>013-019>023-025-034>037-046>048-050-051-272000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton- Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 251 PM CDT Sat Aug 26 2017 /151 PM MDT Sat Aug 26 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight There is a slight chance of thunderstorms across portions of northwest and central North Dakota this afternoon and early evening, including the Turtle Mountain region. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance of thunderstorms Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017-018-031>033-040>045-272000- McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Grant- Bowman-Adams-Sioux- 251 PM CDT Sat Aug 26 2017 /151 PM MDT Sat Aug 26 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible across southwest and far south central North Dakota this afternoon and into the early evening. A few thunderstorms may be severe with large hail to half dollar size, damaging winds to 60 mph, and dangerous lighting, especially near the North and South Dakota state line. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance of thunderstorms Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening across southwest and far south central North Dakota. CJS
The Bismarck radar (KBIS), 102 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
3 hail. Local standard time, as filed.
There was damage to vehicles and roofs.
There was damage to vehicles and roofs.
Several law enforcement vehicles were damaged by the large hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716109, 716108, 716106.